Alert archive / Nebraska / High Wind Warnings in 2008

High Wind Warning 2, NWS Omaha, NE

May 29, 20085 counties in Nebraska

NWS Omaha, NE issued this high wind warning at May 29, 2008, 9:42 PM CDT for 5 counties in Nebraska. It was in force for 78 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 29, 2008, 9:42 PM CDT (02:42 UTC)
Expired
May 29, 2008, 11:00 PM CDT
In force
78 min
Issued by
NWS Omaha, NE

Counties Cass County, NE, Lancaster County, NE, Otoe County, NE, Saline County, NE, Seward County, NE

The radar

The Omaha radar (KOAX), 68 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 9:58 PM CDTNON-TSTM WND GST 61Lincoln, NE
May 29, 10:47 PM CDTTSTM WND DMGWaverly, NEFOUR SEMI TRAILERS WERE OVERTURNED NEAR WAVERLY.
May 29, 10:50 PM CDTNON-TSTM WND GST 62Plattsmouth, NEAWOS MEASURED NON-TSTM WIND.
May 29, 11:05 PM CDTTSTM WND DMG8 Sw South Bend, NESEMI TRUCK OVERTURNED ON INTERSTATE 80.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.7 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3876 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2008-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 236 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3876 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
6.4
Supercell composite
26.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KOAX 300242
NPWOAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
942 PM CDT THU MAY 29 2008


NEZ065>068-078-300400-
/O.NEW.KOAX.HW.W.0002.080530T0242Z-080530T0400Z/
SEWARD-LANCASTER-CASS-OTOE-SALINE-
INCLUDING THE CITIES OF...SEWARD...LINCOLN...PLATTSMOUTH...
NEBRASKA CITY...CRETE
942 PM CDT THU MAY 29 2008

...HIGH WIND WARNING IN EFFECT UNTIL 11 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN OMAHA/VALLEY HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT UNTIL 11 PM CDT THIS EVENING. 

SOUTH WINDS OF 50 TO 60 MPH WITH HIGHER GUSTS ARE LIKELY OVER THE
AREA THROUGH 1100 PM. THESE STRONG WINDS WERE OCCURRING MOSTLY
NORTH OF AN AREA OF SHOWERS AND THUNDERSTORMS WHICH WERE ENHANCING
THE WINDS. SOME DAMAGE WAS REPORTED SOUTH OF FRIEND AND STRONG
WINDS WERE ALSO RECEIVED FROM NEAR DORCHESTER. THE STRONG WINDS
ARE MOST LIKELY FROM SOUTHERN SEWARD COUNTY TOWARD THE SOUTH PART
OF LINCOLN...BUT COULD OCCUR OVER THE REST OF THE AREA THROUGH
1100 PM.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

CHERMOK

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this high wind warning went out at May 29, 2:29 PM CDT, 7 hours 13 minutes earlier.

Area forecast discussion, May 29, 2:29 PM CDT, 7 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
229 PM CDT THU MAY 29 2008

.SHORT TERM...POTENTIAL FOR SEVERE CONVECTION AND HEAVY RAIN IS
THE PRIMARY CONCERN LATE THIS AFTERNOON AND TONIGHT. CONSIDERABLE
CLOUD COVER CONTINUES ACROSS THE FORECAST AREA AT 19Z WITH CLOUD
SHIELD BECOMING SCATTERED ACROSS CENTRAL NEBRASKA. LATEST VISIBLE
SATELLITE SHOWING NUMEROUS BANDS OF CU DEVELOPING IN THE CLEAR
AREAS OF WESTERN NEBRASKA AND EASTERN COLORADO WITH MAIN
INSTABILITY AXIS OVER CENTRAL NEBRASKA. CONVECTION IS EXPECTED TO
CONTINUE TO DEVELOP INTO CENTRAL NEBRASKA THEN MOVE INTO EASTERN
NEBRASKA AND WESTERN IOWA LATE THIS AFTERNOON AND THIS EVENING.
FLASH FLOOD WATCH ISSUED EARLIER WILL REMAIN IN EFFECT FOR ALL OF
THE CWA TONIGHT WITH NORTHERN PARTS OF THE AREA MOST IMPACTED SINCE
THEY RECEIVED HEAVY RAIN LAST NIGHT AND EARLY THIS MORNING.
12Z MODELS ARE A BIT FASTER IN MOVING THE SYSTEM EAST OF THE AREA
ON FRIDAY WITH POPS OUT OF THE FORECAST BY FRIDAY MORNING AND DRY
CONDITIONS REMAINING THROUGH SATURDAY NIGHT. WARM ADVECTION
PATTERN SETS UP AGAIN ON SUNDAY WITH ANOTHER CHANCE OF SHOWERS AND
STORMS FOR THE AREA.

.LONG TERM...POPS CONTINUE FOR THE EARLY PART OF NEXT WEEK AS
MODELS BRING ANOTHER STRONG WAVE ACROSS THE NORTHERN PLAINS WITH
A COUPLE OF SURFACE BOUNDARIES ALSO INDICATED OVER THE CENTRAL PLAINS.
BY MID WEEK 12Z ECMWF AND GFS BEGIN TO DIVERGE WITH ECMWF SHOWING
ANOTHER DEEP CLOSED LOW OVER THE WESTERN CONUS COMPARED TO SHORT WAVE
ENERGY WITH THE GFS. EXTENDED FORECAST TRENDED TOWARD HPC GUIDANCE.
ANOTHER INTERESTING FEATURE THAT SHOWS UP IN BOTH MODELS IS THE
DEVELOPMENT OF A STRONG TROPICAL WAVE.

&&

.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK THRU 30/18Z.

MVFR CIGS EXPECTED TO LIFT INTO VFR CIGS THROUGH 30/00Z AS
MIXING/HTG CONTINUES OVER THE REGION AS S SFC WINDS AT 15-25KTS
PERSIST. ALTHOUGH SCT SHOWERS HAVE DVLPD SW OF LNK...EXPECT MAIN
TSTM ACTIVITY TO HOLD OFF UNTIL THIS EVENING.  THINKING IS THAT
TSTMS THAT DVLP OVR SWRN/CNTRL NEBRASKA WILL MOVE ESE ACROSS ERN
NEBRASKA THRU THIS EVENING...REACHING OFK VCNTY AROUND 01Z...LNK
BY 02Z AND OMA BY 03Z.  SVR TSTMS WERE NOT INCLUDED IN TAFS ATTM DUE
TO THEIR MORE LIMITED COVERAGE...BUT SVR STORMS WILL MOST LIKELY BE
SCT ACROSS ERN NEBRASKA THIS EVENING AND FUTURE TAF FCSTS WILL
REFLECT THREATS TO INDIVIDUAL TAF SITES.  TSTM RISK COULD LAST AS
LONG AS 09-10Z AT OMA/LNK.  SFC FRONT/WIND SHIFT IS EXPECTED TO MOVE
EWD ACROSS ERN NEBR TNGT...REACHING OFK BY 30/10Z AND OMAHA BY
30/14Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     MORNING FOR NEZ011-012-015>018-030>034-042>045-050>053-
     065>068-078-088>093.

IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     MORNING FOR IAZ043-055-056-069-079-080-090-091.

&&

FOBERT/CHERMOK
Hazardous weather outlook, May 29, 5:25 PM CDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
525 PM CDT THU MAY 29 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-301230-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
525 PM CDT THU MAY 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND FRIDAY

THERE IS HIGH RISK OF SEVERE THUNDERSTORMS OVER MUCH OF THE
OUTLOOK AREA THIS EVENING INTO TONIGHT. VERY MOIST AND UNSTABLE
AIR IS OVER THE AREA.  STRONG LOW LEVEL WINDS WILL CARRY AN
ADDITIONAL SUPPLY OF MOISTURE NORTH. A LOW PRESSURE SYSTEM WILL
TRACK ACROSS NORTHEAST NEBRASKA EARLY TONIGHT...AND INTO
NORTHWEST IOWA LATE TONIGHT. A WARM FRONT WILL PRECEDE THE LOW IN
WEST CENTRAL IOWA...AND A COLD FRONT WILL TRAIL SOUTHWEST FROM THE
LOW. THIS COMBINATION OF ELEMENTS WILL ALLOW STRONG SUPERCELL
THUNDERSTORMS TO MOVE INTO THE AREA FROM THE WEST...OR DEVELOP
OVER THE AREA. THE GREATEST RISK OF TORNADOES APPEARS TO BE IN
NORTHEAST NEBRASKA THIS EVENING...DUE TO A COMBINATION OF STRONG
INSTABILITY AND WIND SHEAR. THUNDERSTORMS PRODUCING LARGE HAIL AND
DAMAGING WINDS COULD OCCUR ANYWHERE IN THE AREA THIS EVENING AND
TONIGHT...WITH A SLIGHT CHANCE FOR TORNADOES. HEAVY RAIN IS ALSO
POSSBILE.

LATER IN THE NIGHT...THUNDERSTORMS ARE LIKELY TO EVOLVE INTO A
LARGE CLUSTER. SEVERE WEATHER WILL BEGIN TO DIMINISH...BUT HEAVY
RAINS ARE LIKELY TO CONTINUE. THIS COULD PRODUCE BOTH FLASH FLOODING
AND RIVER FLOODING. THE ELKHORN AND PLATTE RIVERS ARE ALREADY
NEARLY BANK FULL. ADDITIONAL HEAVY RAIN WOULD CAUSE FLOODING ON
EITHER RIVER.

THUNDERSTORMS ARE EXPECTED TO MOVE OUT OF THE AREA LATE TONIGHT AS
THE COLD FRONT PUSHES STORMS TO THE EAST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS FROM SUNDAY THROUGH TUESDAY
NIGHT OVER THE OUTLOOK AREA.

ANY RIVER FLOODING CAUSED BY HEAVY RAINS WILL MOVE DOWN THE ELKHORN
AND PLATTE RIVERS INTO THE MISSOURI RIVER FROM PLATTSMOUTH SOUTHWARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH THIS EVENING.

POLLACK

In the hours before

Local storm report, May 29, 8:53 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
853 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     5 SE ALBION             41.64N 97.93W
05/29/2008                   BOONE              NE   LAW ENFORCEMENT

            NEAR BOONE. PROPANE TANK BLOWN OVER. SHED TIPPED OVER.
            TREE BRANCHES BLOCKING HIGHWAY 39. TIME ESTIMATED.

&&

DEWALD
Local storm report, May 29, 9:00 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
900 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             2 S ST. EDWARD          41.54N 97.86W
05/29/2008  E0.75 INCH       BOONE              NE   TRAINED SPOTTER

&&

DEWALD
Local storm report, May 29, 9:05 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
905 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     2 NW LITTLE SIOUX       41.83N 96.05W
05/29/2008                   HARRISON           IA   CO-OP OBSERVER

            4 TO 6 INCH LIMBS BLOWN DOWN. 8 TO 12 INCH TREES BENT
            OVER. WINDS ESTIMATED 60 TO 65 MPH.

&&

DEWALD
Local storm report, May 29, 9:07 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
907 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     TSTM WND GST     EARLING                 41.78N 95.42W
05/29/2008  E60 MPH          SHELBY             IA   LAW ENFORCEMENT

&&

DEWALD
Local storm report, May 29, 9:25 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
925 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     FLOOD            HOWELLS                 41.72N 97.00W
05/29/2008                   COLFAX             NE   CO-OP OBSERVER

            EAST FORK OF MAPLE CREEK BANKFULL AND RISING

&&

KLEMM
Local storm report, May 29, 9:26 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
926 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             5 S CRESTON             41.63N 97.36W
05/29/2008  E0.75 INCH       PLATTE             NE   PUBLIC

0925 PM     TSTM WND GST     5 S CRESTON             41.63N 97.36W
05/29/2008  E70.00 MPH       PLATTE             NE   PUBLIC

&&

DEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:06 PM CDTFlash Flood WarningOAXBoone, Colfax, Madison, Platte, Stanton3 hr
May 29, 7:06 PM CDTSevere Thunderstorm WarningOAXAntelope, Knox, Pierce39 min
May 29, 7:11 PM CDTTornado WarningOAXPlatte34 min
May 29, 7:22 PM CDTSevere Thunderstorm WarningOAXCedar, Knox23 min
May 29, 7:36 PM CDTSevere Thunderstorm WarningOAXBurt, Colfax, Cuming, Dodge, Saunders, Washington24 min
May 29, 7:39 PM CDTTornado WarningOAXButler, Seward51 min
May 29, 7:47 PM CDTFlash Flood WarningOAXBurt, Colfax, Cuming, Dodge, Thurston, Washington6 hr
May 29, 7:57 PM CDTSevere Thunderstorm WarningOAXBurt, Dodge, Washington33 min
May 29, 8:03 PM CDTTornado WarningOAXBurt, Washington27 min
May 29, 8:20 PM CDTSevere Thunderstorm WarningOAXButler, Lancaster, Saunders, Seward24 min
May 29, 8:22 PM CDTSevere Thunderstorm WarningOAXWashington23 min
May 29, 8:44 PM CDTSevere Thunderstorm WarningOAXWashington31 min
May 29, 8:47 PM CDTSevere Thunderstorm WarningOAXBoone, Colfax, Platte28 min
May 29, 9:17 PM CDTSevere Thunderstorm WarningOAXColfax, Cuming, Dodge, Platte, Stanton28 min
May 29, 9:57 PM CDTFlash Flood WarningOAXBoone, Colfax, Madison, Platte, Stanton5 hr
May 29, 10:11 PM CDTSevere Thunderstorm WarningOAXBurt, Washington49 min
May 29, 10:17 PM CDTTornado WarningOAXJefferson43 min
May 29, 10:52 PM CDTTornado WarningOAXGage, Jefferson, Saline38 min
May 29, 10:59 PM CDTSevere Thunderstorm WarningOAXCass, Lancaster, Otoe, Sarpy, Saunders, Seward46 min
May 29, 11:17 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Johnson, Pawnee28 min
May 29, 11:26 PM CDTFlash Flood WarningOAXGage, Jefferson, Saline3 hr
May 29, 11:41 PM CDTSevere Thunderstorm WarningOAXGage, Johnson, Nemaha, Pawnee, Richardson34 min
May 30, 12:07 AM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha, Pawnee, Richardson38 min
May 30, 12:36 AM CDTRiver Flood WarningOAXDodge12 hr
May 30, 1:43 AM CDTFlash Flood WarningOAXBurt, Colfax, Cuming, Dodge, Thurston, Washington3 hr
May 30, 2:05 AM CDTFlash Flood WarningOAXButler, Douglas, Sarpy, Saunders3 hr
May 30, 2:59 AM CDTFlash Flood WarningOAXColfax, Platte3 hr
May 30, 3:45 AM CDTRiver Flood WarningOAXDodge18 hr
May 30, 3:49 AM CDTRiver Flood WarningOAXJefferson21 hr
May 30, 3:51 AM CDTRiver Flood WarningOAXButler21 hr
May 30, 4:48 AM CDTAreal Flood WarningOAXBoone3 hr
May 30, 5:44 AM CDTRiver Flood WarningOAXSaunders23 hr
May 30, 5:50 AM CDTRiver Flood WarningOAXPlatte34 hr
May 30, 6:38 AM CDTAreal Flood WarningOAXPlatte3 hr
May 30, 7:05 AM CDTAreal Flood WarningOAXWashington4 hr
May 30, 8:52 AM CDTRiver Flood WarningOAXAntelope12 hr
May 30, 9:00 AM CDTRiver Flood WarningOAXOtoe4 days
May 30, 9:00 AM CDTRiver Flood WarningOAXNemaha22 days
May 30, 9:00 AM CDTRiver Flood WarningOAXRichardson20 days
May 30, 9:06 AM CDTRiver Flood WarningOAXPierce47 hr
May 30, 9:25 AM CDTRiver Flood WarningOAXDodge47 hr
May 30, 10:45 AM CDTRiver Flood WarningOAXCuming29 hr
May 30, 10:45 AM CDTRiver Flood WarningOAXDouglas14 hr
May 30, 10:56 AM CDTRiver Flood WarningOAXDodge19 hr
May 30, 10:56 AM CDTRiver Flood WarningOAXSarpy71 hr
May 30, 10:56 AM CDTRiver Flood WarningOAXSarpy3 days
May 30, 12:59 PM CDTRiver Flood WarningOAXDodge12 hr
May 30, 3:47 PM CDTAreal Flood WarningOAXPlatte24 hr
May 30, 3:53 PM CDTAreal Flood WarningOAXColfax12 hr
May 30, 6:50 PM CDTAreal Flood WarningOAXMadison12 hr

Nearby

High Wind Warnings in Nebraska, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.